Hair loss, not sure what to do

Discussion Board Forums General Discussion Hair loss, not sure what to do

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #97357
    spokanemom
    Participant

    Thank you so much for starting this conversation and sharing tips!  My husband is experiencing much more hair thinning since restarting gemzar/cisplatin 3 months ago.  He did 5 months of gem/cis in 2017 and only experienced a tiny bit of thinning.  This time, his hair is thinning not just on his head, but on his arms and legs as well.  There are no plans to stop chemo, so we anticipate the thinning will just continue until his hair is gone.

    #97140
    bgmat48
    Participant

    Hi,

    I have been on Gemzar for 18 months now and my hair is getting thinner and feels like fuzz but it is thinning slowly.

    It is up to you but I decided not to shave my head as it is not falling out in chunk. You may want to cut it shorter in a cute pixie cut.

    Brigitte

    #97114
    Mjheintz
    Participant

    Thank you all so much for the replies. I read the articles posted here, and they were very helpful and informative. I know Hope Lodge (where I stay during treatments) offers free wigs and head wraps to women losing their hair, so if it comes to that I can always look there.

    #97113
    vtkb
    Participant

    Kathy similarly had hair thinning that turned into bald patches with her chemo (gem/cis) even though initially she was told it doesnt usually happen.  If I recall it took about a month before she was convinced to buy a wig for when going out (but not at work), and about another month or two until she decided to just shave it all off.  They also have cooling caps that you can wear during chemo to prevent hair loss, but insurance would only cover it for those undergoing breast cancer chemo when we checked.  She probably could’ve rented some from MSK but by that point she had decided to just cut it all off.  Also some places will offer reduced rates for wigs for cancer patients.

    #97107
    gavin
    Moderator

    Hi Mjheintz,

    Welcome to the site and sorry to hear of everything that you are going through right now. Let me just say, please do not feel weird or anything at all about asking ANY questions here on the boards. All questions are most welcome and if someone can help in any way at all I am sure that they will.

    Not much that I can add to what Mary has already said to you but I have a few links from here in the UK that hopefully will be of use and interest to you.

    http://www.cancerresearchuk.org/about-cancer/cancer-in-general/treatment/cancer-drugs/side-effects/hair-loss-and-thinning

    https://www.macmillan.org.uk/information-and-support/coping/side-effects-and-symptoms/hair-loss

    Both of the above links will have other pages and links in them that should hopefully have more info in them as well that could be of help and both of the these organisations are very highly respected and leaders here in the UK with regards to cancer and cancer care etc.

    Hope that they will be of use to you and please keep on coming back and asking the questions if you have any at all!

    My best to you,

    Gavin

    #97105
    bglass
    Moderator

    Hi mjheintz,

    Welcome to our community.  I am sorry to hear of your diagnosis, and that your chemo is causing side effects.  I hope you have discovered the resources available on the Cholangiocarcinoma Foundation website, which provide a lot of good information for patients and caregivers.

    I went back and looked up information on the the two chemo drugs you are receiving, and it matches what you have been told by your doctor – that this combo very rarely causes complete hair loss but some patients do experience thinning.  Suggestions on the cancer websites are along the lines of what you have been trying – principally to go as easy as you can on your hair.  Some cancer patients bothered by what is happening with their hair do go to the extreme, as you  note, with either a very short haircut or even shaving their head.  It all comes down to what you feel most comfortable with.

    In my own case, I found the nurses in the hospital chemo infusion center as wonderful fonts of tips for coping with side effects.  They usually can be reached by phone.  I hope others who read this board will chime in with their own suggestions.

    Regards, Mary

     

    #97100
    Mjheintz
    Participant

    Hello everyone, I was diagnosed in April 2018, and started gemcitabine (Gemzar) and xeloda for chemo. I have finished my first cycle of both as of June 8, and will be starting my second cycle on the 15th. I feel so weird about asking this because I know everyone is different, but my doctor said I wouldn’t experience complete hair loss, but that I could experience thinning. I’m not sure if it’s the Gemzar or the xeloda, but after 2 treatments of Gemzar and about 21 days on xeloda my head is so itchy and sometimes a little tingly, and my hair is so so dry, like the Sahara. My worry is that I will not do well with brushing out loads of hair and I am so unsure about shaving it or just letting it thin naturally. I appreciate any little tips you all could offer. I’ve read about people shaving their head for relief, or cutting their hair short for relief. I have tried creams, conditioners, not washing my hair, massaging my scalp. And nothing has given me great relief or has helped the dryness. Thank you all so much!

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.
©2017 - All Rights Reserved, Cholangiocarcinoma Foundation